Let's step back a few feet and review what causes pulmonary embolisms.
Most are caused by clots that develop in the lower extremities (legs).
So what causes a clot to develop in your leg? Well, many things can cause a DVT including obesity, inactivity, clotting disorders,certain medications, travel in planes, varicose veins.....this list goes on.
On occasion, the clot(s) may travel up the leg to the pulmonary artery to become lodged there in the artery that feeds the lungs. BAD NEWS! If the blood cannot get to the lungs to be cleansed, you may die of lack of oxygen. I would agree a most horrible death. The heart may protest also sending out signals to the body that it is starving for o2. My wife had palpitations that she recognized as life threatening, and presented to the ED pronto.
My wife had no risk factors. She is a thin, and very active lady. The doctors were shocked. She was enrolled into MD Anderson's clinic near where we live and accepted into a study group. She was atypical. Her risk factors were nil.
My wife started on a regime of anticoagulants starting when she presented, and her pulmonary blood clots were taken care of. The regime included a horrible set of drugs named warfarin, and lovinox. The warfarin is essentially rat poison. I tried to google "warfarin" but I got too many POP ups to link it to this post. Google it yourself. LOL I hate ADS.
The lovinox is essentially a nasty and expensive drug that we had her take in the first few weeks. It has replaced heparin as the drug of choice for acute PE and DVT. Lovinox cost us $250 a week, and was NOT covered by insurance. We are still recovering from the monetary costs.
What are the long term effects of DVT and PE?
I could write a books.
Post phlebotic Syndrome is one. This is where the leg is painful, swollen, and an infection may take over, causing ulcers, and other nasty issues. Diabetes, and high blood pressure aggravate this disease.
In short, DVT and PE are not a disease state to be taken lightly.
My wife is doing well at the moment, And I will comment more on this subject in future posts.
Be Well, TJW